American Journal of Dermatopathology:
Letters to the Editor
*Department of Dermatology, Westmead Hospital, Sydney, Australia
†Sydney Medical School, University of Sydney, Australia.
P. Fernandez-Penas is a consultant for Roche. R. Anforth and P. Fernandez-Penas received a grant from Epiderm Australia. They played no role in this study.
To the Editors:
We read with interest the study by Harvey et al1 entitled “Squamoproliferative Lesions Arising in the Setting of BRAF Inhibition” published in the December issue of American Journal of Dermatology. Of particular note was the discussion on the development of verrucous keratosis lesions in patients on vemurafenib termed BRAF-associated verrucous keratosis. We have seen similar lesions in our patients treated with the BRAF inhibitors vemurafenib and dabrafenib. Recently, we have described their presence in a cohort of 41 patients treated with dabrafenib.2 Our panel of 2 dermatopathologists, 1 pathologist, and a dermatologist named these lesions verrucal keratosis and agreed on the following histologic criteria: presence of papillomatosis, acanthosis, hyperkeratosis, preserved granular cell layer, and absence of koilocytosis or large keratohyaline granules. The presence of mild to moderate atypia in the stratum basale or spinosum was permissible.
In the article by Harvey et al,1 there was no objective evidence to suggest a role for human papillomavirus (HPV) in the development of BRAF-associated verrucous keratosis. We performed a limited immunohistochemistry analysis and found that highly oncogenic subtypes of HPV were not present in verrucal keratosis. Further studies in this topic will clarify the role of HPV in these lesions.
On the other hand, our genomic analysis of verrucal keratosis3 showed similar mutation profile in verrucal keratosis as in the squamous cell carcinomas that appear in these patients, suggesting that they may have some malignant potential.
The presence of verrucal keratoses in patients treated with BRAF inhibitors is common and may be a marker of increased risk for BRAF inhibitor–induced squamous cell carcinomas. In this regard, it is important to have a common criteria for their diagnosis to ensure uniformity.
1. Harvey NT, Millward M, Wood BA. Squamoproliferative lesions arising in the setting of BRAF inhibition. Am J Dermatopathol. 2012;34:822–826.
2. Anforth RM, Blumetti TC, Kefford RF, et al.. Cutaneous manifestations of dabrafenib (GSK2118436): a selective inhibitor of mutant BRAF in patients with metastatic melanoma. Br J Dermatol. 2012;167:1153–1160.
3. Anforth R, Tembe V, Blumetti T, et al.. Mutational analysis of cutaneous squamous cell carcinomas and verrucal keratosis in patients taking BRAF inhibitors. Pigment Cell Melanoma Res. 2012;25:569–572.